Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 168, NWS Tulsa, OK

May 24, 2005LeFlore County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at May 24, 2005, 6:37 PM CDT for LeFlore County, Oklahoma. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2005, 6:37 PM CDT (23:37 UTC)
Expired
May 24, 2005, 7:31 PM CDT
In force
54 min
Issued by
NWS Tulsa, OK
Area
Counties, with a storm outline in the text

County LeFlore County, OK

The radar

The Western Arkansas radar (KSRX), 69 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 10:55 AM CDTSevere Thunderstorm WatchSPC8 hr
May 24, 4:50 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.6 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2005-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2005-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2363 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 242338
SVRTSA
OKC079-250030-
/O.NEW.KTSA.SV.W.0168.050524T2337Z-050525T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
637 PM CDT TUE MAY 24 2005

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LE FLORE COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 730 PM CDT

* AT 632 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
  WINDS TO 60 MPH.  THIS STORM WAS LOCATED 5 MILES NORTHEAST OF BIG
  CEDAR...MOVING SOUTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE BIG CEDAR AND OCTAVIA

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3482 9458 3470 9475 3453 9471 3452 9447
      3479 9446

$$
1 follow-up statement
000 
WWUS54 KTSA 250031
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
730 PM CDT TUE MAY 24 2005

OKC079-250040-
/O.EXP.KTSA.SV.W.0168.000000T0000Z-050525T0030Z/
LE FLORE OK-
730 PM CDT TUE MAY 24 2005

...THE SEVERE THUNDERSTORM WARNING FOR LE FLORE COUNTY EXPIRES AT 730
PM CDT...

THE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA AND WEAKENED BELOW
SEVERE LIMITS...THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE
ALLOWED TO EXPIRE.

GUSTY WINDS...SMALL HAIL AND VERY HEAVY RAIN WILL STILL BE POSSIBLE 
ACROSS NORTHERN AND CENTRAL LE FLORE COUNTY AS ADDITIONAL 
THUNDERSTORMS TO CONTINUE TO DEVELOP AND MOVE SOUTH AT 20 MPH.  
RESIDENTS SHOULD STAY ALERT IN CASE ADDITIONAL WARNINGS ARE NEEDED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT.

LAT...LON 3482 9458 3470 9475 3453 9471 3452 9447
      3479 9446

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 6:35 PM CDT, 2 minutes earlier.

Area forecast discussion, May 24, 6:35 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
635 PM CDT TUE MAY 24 2005

.MESOSCALE UPDATE...
THE HP SUPERCELL PASSING SOUTHWEST OF FORT SMITH HAS BECOME
OUTFLOW DOMINATED AND IS RESULTING IN A SURGING BOW ECHO INTO
THE AREA SOUTH OF FORT SMITH.  A NUMBER OF MEASURED AND ESTIMATED
SEVERE GUSTS HAVE BEEN RECEIVED WITH THE PASSAGE OF THE BOW IN
LE FLORE COUNTY.

POCKETS OF MODERATE MOISTURE CONVERGENCE...A WEAK CAP AND CAPES
TO 2000 J/KG EXIST ALONG THE PRIMARY BOUNDARY IN SOUTHEAST OKLAHOMA
THAT EXTENDS FROM CENTRAL LE FLORE COUNTY INTO NORTHERN PITTSBURG
COUNTY.  THEREFORE THE POTENTIAL EXITS FOR SEVERE STORM DEVELOPMENT
ALONG THIS BOUNDARY FOR THE NEXT HOUR OR TWO AS IT MOVES SOUTH.
THE EVOLUTION OF ANY CELLS THAT FORM THERE SHOULD BE SIMILAR TO
TODAYS INITIAL DEVELOPMENT...INITIALLY SUPERCELLULAR..EVOLVING
INTO CLUSTERS OR SHORT LINES.

BRIEF ELEVATED SEVERE CELLS WILL OCCUR NEAR THE CORE OF THE OLD
MESOSCALE VORT CENTER FOR THE NEXT HOUR OR TWO.  THE CORE OF THE
VORT CENTER IS DROPPING SOUTH THROUGH EXTREME EASTERN OKLAHOMA.

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

In the hours before

Local storm report, May 24, 5:15 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
515 PM CDT TUE MAY 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             2 E SCHULTER            35.51N 95.92W
05/24/2005  2.50 INCH        OKMULGEE           OK   STORM CHASER

0435 PM     HAIL             11 E CHECOTAH           35.47N 95.33W
05/24/2005  0.88 INCH        MUSKOGEE           OK   PUBLIC

0435 PM     TSTM WND DMG     11 E CHECOTAH           35.47N 95.33W
05/24/2005                   MUSKOGEE           OK   PUBLIC

            TOPS BROKEN OUT OF TREES

0455 PM     TSTM WND DMG     SALLISAW                35.46N 94.79W
05/24/2005                   SEQUOYAH           OK   FIRE DEPT/RESCUE

            LARGE TREE BLOWN DOWN IN THE CITY

0455 PM     HAIL             PORUM                   35.36N 95.27W
05/24/2005  1.00 INCH        MUSKOGEE           OK   LAW ENFORCEMENT

&&

EJC
Local storm report, May 24, 5:32 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TULSA OK
532 PM CDT TUE MAY 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             8 E CHECOTAH            35.47N 95.38W
05/24/2005  0.88 INCH        MCINTOSH           OK   PUBLIC

0435 PM     TSTM WND DMG     8 E CHECOTAH            35.47N 95.38W
05/24/2005                   MCINTOSH           OK   PUBLIC

            TOPS BROKEN OUT OF TREES

&&

EJC
Local storm report, May 24, 5:46 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
546 PM CDT TUE MAY 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     1 E MCCURTAIN           35.15N 94.95W
05/24/2005                   HASKELL            OK   EMERGENCY MNGR

            POWER LINES DOWN AND OUTBUILDINGS DAMAGED EAST OF
            MCCURTAIN.

&&

CAS
Special weather statement, May 24, 5:57 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
557 PM CDT TUE MAY 24 2005

OKZ068-070-072-250000-
CHEROKEE OK-MUSKOGEE OK-SEQUOYAH OK-
557 PM CDT TUE MAY 24 2005

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 700 PM CDT
FOR THE FOLLOWING COUNTIES:

IN EAST CENTRAL OKLAHOMA
     CHEROKEE...MUSKOGEE AND SEQUOYAH

AT 557 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
WEST OF PUMPKIN CENTER...MOVING SOUTHEAST AT 30 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...PUMPKIN CENTER...MC
KEY...VIAN...GORE...BRUSHY...MARBLE CITY...BOX AND BRAGGS.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
Local storm report, May 24, 6:08 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
608 PM CDT TUE MAY 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HAIL             4 NW COOKSON            35.75N 94.97W
05/24/2005  0.75 INCH        CHEROKEE           OK   PUBLIC

0500 PM     TSTM WND DMG     1 W KEOTA               35.26N 94.94W
05/24/2005                   HASKELL            OK   TRAINED SPOTTER

            HOUSE DAMAGED

0515 PM     TSTM WND DMG     MC CURTAIN              35.15N 94.97W
05/24/2005                   HASKELL            OK   PUBLIC

            HOUSE DAMAGED

0537 PM     TSTM WND GST     PANAMA                  35.17N 94.67W
05/24/2005  66 MPH           LE FLORE           OK   PUBLIC

0550 PM     TSTM WND DMG     3 E PANAMA              35.17N 94.62W
05/24/2005                   LE FLORE           OK   PUBLIC

            NUMEROUS TREES DAMAGED. WINDS ESTIMATED AT 70 MPH.

&&

EJC
Local storm report, May 24, 6:17 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
617 PM CDT TUE MAY 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     TSTM WND GST     POTEAU                  35.05N 94.62W
05/24/2005  58 MPH           LE FLORE           OK   AWOS

            MEASURED AT THE POTEAU AWOS...KRKR

0604 PM     HAIL             3 S HEAVENER            34.85N 94.60W
05/24/2005  1.00 INCH        LE FLORE           OK   PUBLIC

0604 PM     TSTM WND GST     HEAVENER                34.89N 94.60W
05/24/2005  70 MPH           LE FLORE           OK   TRAINED SPOTTER

&&

EJC

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 3:36 PM CDTSevere Thunderstorm WarningTSAOkmulgee39 min
May 24, 4:06 PM CDTSevere Thunderstorm WarningTSAAdair, Cherokee54 min
May 24, 4:06 PM CDTSevere Thunderstorm WarningTSAMcIntosh84 min
May 24, 4:09 PM CDTTornado WarningTSACherokee51 min
May 24, 4:13 PM CDTTornado WarningTSAMcIntosh, Okmulgee41 min
May 24, 4:14 PM CDTTornado WarningTSASequoyah61 min
May 24, 4:18 PM CDTSevere Thunderstorm WarningTSAMuskogee57 min
May 24, 4:31 PM CDTSevere Thunderstorm WarningTSAHaskell70 min
May 24, 4:46 PM CDTFlash Flood WarningTSACherokee119 min
May 24, 4:50 PM CDTSevere Thunderstorm WarningTSALeFlore85 min
May 24, 5:33 PM CDTFlash Flood WarningTSAHaskell, LeFlore, Sequoyah117 min
May 24, 5:45 PM CDTTornado WarningTSALeFlore60 min
May 24, 6:30 PM CDTSevere Thunderstorm WarningTSAHaskell, Sequoyah43 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.